Iowa, 2016Tornado in Iowa, August 4, 2016
August 4, 2016 · NWS OAX · 1 event in 1 county or zone
A cold front slowly moved south during the afternoon on August 4th into eastern Nebraska and western Iowa. The front neared the Interstate 80 corridor by late afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front slowly moved south during the afternoon on August 4th into eastern Nebraska and western Iowa. The front neared the Interstate 80 corridor by late afternoon. In addition, an outflow boundary from early storms in southeast Nebraska and southwest Iowa was lifting north. Isolated to scattered thunderstorms developed during peak heating along these two boundaries. Due to the combination of the thunderstorms developing on the stalling boundaries and very steep low-level lapse rates two landspout tornadoes were observed. Otherwise the thunderstorms were largely non-severe with gusty non-severe winds and heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 4, 2:01 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 4, 2:01 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
301 PM CDT THU AUG 4 2016
.SHORT TERM...(tonight through Sunday)
Issued at 300 PM CDT Thu Aug 4 2016
Surface cold front was in the process of moving through the area
this afternoon and at 19z extended from northwest Iowa through
east central Nebraska into southwest Kansas. Isolated storms had
developed ahead of the front from southeast Nebraska into
southwest and central Iowa with another band of storms behind the
front from southeast South Dakota into southern Minnesota.
Short range CAM models continue to favor development ahead of the
front for the remainder of the afternoon into the evening as the
front moves southeast into southern Kansas and central Missouri
overnight, then stalling out in that area on Friday.
Front remains stalled to the south of the forecast area Friday
night into Sunday with potential still indicated for prolonged
heavy rain event for the southern half of Nebraska into southwest
Iowa as overrunning pattern develops under near zonal steering flow
aloft. Outside of the increasing chance of rain, cooler and less
humid conditions behind the front will be the other major feature
for the area during this time.
.LONG TERM...(Sunday night through Thursday)
Issued at 300 PM CDT Thu Aug 4 2016
Warmer temperatures look to return in the extended period as broad
area of high pressure aloft expands across much of the south half
of the nation. Still some chance of periodic thunderstorms during
this time as monsoonal moisture is pulled into the circulation.
Both the GFS and ECMWF also develop a closed low over the Gulf
of Mexico off the Florida Panhandle for some tropical action.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 141 PM CDT Thu Aug 4 2016
Some mvfr cigs possible with showers/thunderstorms and mentionED
vcsh/vcts at KOMA/KLNK this afternoon and could see thunder at
KLNK this afternoon. The storms north of KOFK are forecast to
weaken so only included a vcsh there toward evening. WindS
south/west/northwest and variable with the brisk winds 10-20KT
behind the front. generally VFR after 01z and kept precipitation
south of the taf sites after this period.
&&
.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&
SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Zapotocny
Hazardous weather outlook, Aug 4, 3:16 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
416 PM CDT THU AUG 4 2016
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
416 PM CDT THU AUG 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND FRIDAY
A STRONG COLD FRONT MOVING IN FROM THE NORTH WILL BE THE FOCUS FOR
THUNDERSTORM ACTIVITY MAINLY ALONG AND SOUTH OF THE INTERSTATE 80
CORRIDOR. THERE IS A DISTINCT POSSIBILITY SOME STORMS WILL
APPROACH OR BECOME SEVERE THIS EVENING WITH STRONG DAMAGING WINDS
THE PRIMARY THREAT. THE THUNDERSTORM ACTIVITY SHOULD BE CLEARING
SOUTHERN AREAS THEN BY EARLY FRIDAY MORNING
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH THE WEEKEND SOUTH
OF INTERSTATE 80. SEVERE STORMS ARE NOT EXPECTED. ISOLATED
THUNDERSTORMS WILL ALSO BE POSSIBLE MONDAY THROUGH WEDNESDAY OF
NEXT WEEK AS HOT AND HUMID CONDITIONS RETURN TO THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT OR FRIDAY.
In the hours before
Special weather statement, Aug 4, 3:21 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
421 PM CDT THU AUG 4 2016
NEZ078-042200-
SALINE NE-
421 PM CDT THU AUG 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SALINE COUNTY UNTIL 500
PM CDT...
AT 421 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF MILLIGAN...OR 23 MILES SOUTHEAST OF YORK...MOVING EAST
AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CRETE...FRIEND...DORCHESTER...WILLARD MEYER RECREATION AREA...
11 MILES WEST OF WILBER...
SWAN CREEK WILDLIFE MANAGEMENT AREA AND SWAN CREEK RESERVOIR NUMBER
2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN OMAHA.
&&
LAT...LON 4047 9737 4068 9737 4069 9697 4041 9702
TIME...MOT...LOC 2121Z 273DEG 9KT 4058 9736
DEE
Special weather statement, Aug 4, 3:41 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
441 PM CDT THU AUG 4 2016
NEZ051-053-067-042215-
CASS NE-SAUNDERS NE-SARPY NE-
441 PM CDT THU AUG 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...WESTERN SARPY
AND SOUTHEASTERN SAUNDERS COUNTIES UNTIL 515 PM CDT...
AT 441 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ASHLAND...OR 22 MILES SOUTHWEST OF OMAHA...MOVING EAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LA VISTA...GRETNA...ASHLAND...SPRINGFIELD...LOUISVILLE...
CEDAR CREEK...MANLEY...MEMPHIS...SOUTH BEND...
PLATTE RIVER STATE PARK...KOA CAMPGROUND...
SCHRAMM PARK STATE RECREATION AREA...CAMP CAROL JOY HOLLING...
MAHONEY STATE PARK...MEMPHIS STATE RECREATION AREA...
LOUISVILLE STATE RECREATION AREA AND CHALCO.
THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 420 AND
440.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN OMAHA.
&&
LAT...LON 4097 9646 4115 9644 4118 9609 4091 9612
TIME...MOT...LOC 2141Z 273DEG 8KT 4106 9635
DEE
Special weather statement, Aug 4, 3:43 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
443 PM CDT THU AUG 4 2016
NEZ066>068-042230-
CASS NE-LANCASTER NE-OTOE NE-
443 PM CDT THU AUG 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS...NORTHWESTERN
OTOE AND NORTHEASTERN LANCASTER COUNTIES UNTIL 530 PM CDT...
AT 443 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTH OF LINCOLN...MOVING EAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LINCOLN...WAVERLY...GREENWOOD...EAGLE...DAVEY AND ALVO.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 71 AND 77.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 399 AND 418.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN OMAHA.
&&
LAT...LON 4079 9676 4100 9669 4094 9633 4073 9642
TIME...MOT...LOC 2143Z 273DEG 8KT 4088 9665
DEE
Local storm report, Aug 4, 3:59 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
459 PM CDT THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TORNADO 1 ENE ASHLAND 41.05N 96.35W
08/04/2016 SAUNDERS NE COUNTY OFFICIAL
BRIEF TORNADO REPORTED BY MULTIPLE SOURCES.
&&
MEADSpecial weather statement, Aug 4, 3:59 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
459 PM CDT THU AUG 4 2016
IAZ055-069-NEZ034-045-042245-
HARRISON IA-POTTAWATTAMIE IA-WASHINGTON NE-BURT NE-
459 PM CDT THU AUG 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARRISON...
NORTHWESTERN POTTAWATTAMIE...SOUTHEASTERN BURT AND NORTHEASTERN
WASHINGTON COUNTIES UNTIL 545 PM CDT...
AT 458 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MODALE...OR 25 MILES NORTH OF OMAHA...MOVING SOUTHEAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BLAIR...MISSOURI VALLEY...LOGAN...MONDAMIN...MODALE...
DESOTO BEND NATIONAL WILDLIFE REFUGE...
HISTORICAL VILLAGE WELCOME CENTER AND WILSON ISLAND STATE PARK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 30 IN IOWA BETWEEN MILE MARKERS 1 AND 5.
HIGHWAY 30 IN NEBRASKA NEAR MILE MARKER 450.
HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 108 AND 111...AND NEAR
MILE MARKER 120.
INTERSTATE 29 BETWEEN MILE MARKERS 66 AND 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN OMAHA.
&&
LAT...LON 4160 9621 4175 9607 4161 9571 4139 9592
TIME...MOT...LOC 2158Z 305DEG 12KT 4163 9607
DEE
Special weather statement, Aug 4, 4:00 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
500 PM CDT THU AUG 4 2016
IAZ056-069-042245-
SHELBY IA-POTTAWATTAMIE IA-
500 PM CDT THU AUG 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY AND NORTHEASTERN
POTTAWATTAMIE COUNTIES UNTIL 545 PM CDT...
AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EARLING...OR 19 MILES SOUTH OF DENISON...MOVING SOUTHEAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARLAN...EARLING...DEFIANCE...PANAMA...WESTPHALIA...KIRKMAN...
PRAIRIE ROSE STATE PARK AND NISHNA BEND RECREATION AREA.
THIS INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 70 AND 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN OMAHA.
&&
LAT...LON 4149 9524 4170 9554 4185 9540 4173 9509
4164 9509
TIME...MOT...LOC 2200Z 305DEG 12KT 4174 9539
DEETornado, Pottawattamie
- When
- August 4, 4:21 PM CST to 4:36 PM CST
- Where
- Pottawattamie County, 22.94 mi N of Bartlett to 23.04 mi N of Bartlett
- Rating
- EF0
- Path length
- 0.58 mi
- Path width
- 15 yd
- Reported by
- Trained Spotter
- Coordinates
- 41.206, -95.859
Numerous reports of a landspout were received of a landspout tornado over Lake Manawa in Council Bluffs. The tornado was viewed live on local television stations in the Omaha area, and received significant social media attention in the area. The tornado appeared to be nearly stationary over the lake, and no damage was reported in the area.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Georgia, August 4, 20162 deaths · 1 event
- Heat in Illinois, August 4 to 5, 20161 death · 12 events
- Tornado and Damaging Winds in Wisconsin, August 4, 2016$105,000 · EF1 · 7 events
- Tornado and Damaging Winds in Louisiana, August 4, 20162 injured · $100,000 · EF0 · 4 events
- Hail and Damaging Winds in Minnesota, August 4, 2016$102,000 · 1.5 in hail · 16 events
- Flash Flood and Heavy Rain in Georgia, August 4 to 5, 2016$180,000 · 3 events
- Damaging Winds in Wisconsin, August 4, 2016$156,000 · 87 kt wind · 4 events
- Damaging Winds and Heavy Rain in Iowa, August 4, 2016$90,000 · 61 kt wind · 9 events
- Flood and Damaging Winds in Wisconsin, August 4, 2016$68,000 · 62 kt wind · 14 events
- Tornado and Damaging Wind in Florida, August 4, 20161 injured · EF1 · 3 events
- Flash Flooding in New Mexico, August 4, 2016$20,000 · 3 events
- Lightning Strike in Florida, August 4, 20162 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648264.